Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 8, NWS Honolulu, HI

February 8, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 8, 2018, 8:35 AM HST for Hawaii County, Hawaii. It took effect at Feb 8, 2018, 12:00 PM HST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2018, 8:35 AM HST (18:35 UTC)
In effect from
Feb 8, 2018, 12:00 PM HST
Expired
Feb 8, 2018, 11:08 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWHW70 PHFO 081835
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
835 AM HST Thu Feb 8 2018

...WIND ADVISORY FOR COASTAL AREAS OF THE BIG ISLAND AND HIGH WIND
WARNING FOR BIG ISLAND SUMMITS...

.Strong north winds aloft will build in over the Big Island as an
upper level trough departs to the east and an upper ridge moves in
from the west. Also, breezy north winds along a surface front 
crossing the islands will bring advisory conditions at the low 
elevations of the Big Island due to acceleration around the
terrain.

HIZ028-090745-
/O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
Big Island Summits-
835 AM HST Thu Feb 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...North 35 to 65 mph with localized gusts over 70 mph.

* TIMING...through Friday night.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ023>026-090745-
/O.NEW.PHFO.WI.Y.0008.180208T2200Z-180209T1000Z/
Kona-South Big Island-Big Island North and East-Kohala-
835 AM HST Thu Feb 8 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT HST
TONIGHT...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from noon today to midnight HST
tonight.

* WINDS...North 15 to 30 mph with localized gusts over 45 mph.

* TIMING...Noon today through Midnight tonight.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use 
extra caution.

&&

$$

Foster
2 follow-up statements
374 
WWHW70 PHFO 090134
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Thu Feb 8 2018

...WIND ADVISORY FOR COASTAL AREAS OF THE BIG ISLAND AND HIGH
WIND WARNING FOR BIG ISLAND SUMMITS...

.Strong north winds aloft will build in over the Big Island as an
upper level trough departs to the east and an upper ridge moves
in from the west. Also, breezy north winds along a surface front
crossing the islands will bring advisory conditions at the low
elevations of the Big Island due to acceleration around the
terrain.

HIZ028-091445-
/O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
Big Island Summits-
334 PM HST Thu Feb 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...North 35 to 60 mph with localized gusts over 65 mph.

* TIMING...through Friday night.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ023>026-091000-
/O.CON.PHFO.WI.Y.0008.000000T0000Z-180209T1000Z/
Kona-South Big Island-Big Island North and East-Kohala-
334 PM HST Thu Feb 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WINDS...North 15 to 30 mph with localized gusts over 45 mph.

* TIMING...Through Midnight tonight.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use 
extra caution.

&&

$$

Foster
479 
WWHW70 PHFO 090908
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1108 PM HST Thu Feb 8 2018

...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS...
...WIND ADVISORY FOR LOWER ELEVATIONS CANCELLED...

.Strong north winds aloft will continue over the Big Island as an
upper level trough departs to the east and an upper ridge moves 
in from the west. A high wind warning remains in effect for the
summits. Winds at lower elevations have decreased below advisory 
levels, and the wind advisory for those areas has been cancelled.

HIZ023>026-091015-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-180209T1000Z/
Kona-South Big Island-Big Island North and East-Kohala-
1108 PM HST Thu Feb 8 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Northerly winds over the lower elevations of the Big Island have
decreased below advisory levels.

$$

HIZ028-092215-
/O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
Big Island Summits-
1108 PM HST Thu Feb 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...North 35 to 60 mph with localized gusts over 65 mph.

* TIMING...through Friday night.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Jacobson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 8, 3:48 AM HST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 8, 3:48 AM HST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
348 AM HST Thu Feb 8 2018

.SYNOPSIS...
Drier air will gradually fill in today through Friday as high
pressure builds north of the state in the wake of a cold front.
Moderate to breezy northerly winds will fill in and hold through
Friday, then shift out of the northeast over the weekend and
weaken as a weak trough tracks west into the area. Unsettled
weather could develop once again over the islands early next week
as another front approaches and moves into the area.

&&

.DISCUSSION...
Water vapor loop showed an upper trough extending south-southeast
over the region, with the mean trough axis positioned just east of
the Big Island. Drier middle- to upper-level air within the
northwest upper flow was shown over the islands to its west. Despite
the drier air, cold temperatures aloft combined with a weak
front moving down the island chain will continue to support
showers and isolated thunderstorms over the Big Island windward
waters through the early morning hours today.

As this activity shifts east of the state today, drier air along
with moderate to breezy northerly winds will fill in behind the
front as a ridge of high pressure builds to the north. The latest
satellite-derived precipitable water (PW) imagery reflected this
and showed a sharp gradient nearing Kauai with PWs dropping to
around three quarters of an inch. Dewpoints are forecast to dip
into the 50s over the western end of the state this afternoon,
then over the rest of the state tonight into the weekend.

For the Big Island summits, a High Wind Warning has been issued
that continues through Friday night. This is due to the strong
north winds aloft between the departing upper trough and arriving
upper ridge.

Over the weekend, guidance depicts a weak surface trough shifting
westward within the trades late Saturday through Sunday, which may
translate to increasing moisture and windward shower coverage. Model
PWs reflect this and show a modest increase (up to 1.3") from
east to west across the state beginning late Saturday. Trades are
forecast to trend back down into the light to moderate range
through the latter portion of the weekend as this weak trough
moves into the area.

Despite some model differences, another period of unsettled
weather remains possible early next week. Guidance shows another
cold front associated with an upper trough moving into the area
Monday night through midweek potentially bringing widespread
showers and thunderstorms into the area once again. Will continue
to fine tune the forecast as confidence rises over the upcoming
few days.

&&

.AVIATION...
VFR conditions will dominate today as northerly flow clears out
the showers and low clouds of the past few days. Northerly winds
could become locally strong and gusty later today.

No AIRMETS are in effect now, but we will monitor conditions to
see if AIRMET TANGO, for mechanical turbulence, is needed later
today.

&&

.MARINE...
The next large northwest swell is expected to reach Kauai
tonight, peaking tomorrow with advisory level surf expected over
north and west facing shores of the smaller islands. Another
moderate sized northwest swell is expected to arrive by Saturday
night, which could bump surf back to advisory levels.

A larger reinforcing northwest swell is expected late Sunday and
Sunday night that will likely bring surf heights well into
advisory levels, and could bring low end warning levels during the
peak of the swell on Monday. This swell will gradually lower
Tuesday and Wednesday. A moderate size north northwest swell is
expected during the Tuesday through Wednesday time frame.

Winds and seas are expected to increase tonight, and will likely
reach Small Craft Advisory (SCA) levels as early as tonight in
some areas. The SCA winds and/or seas would likely expand to
additional areas tomorrow, and persist through early Saturday. We
could see a downward trend of both winds and seas later Saturday
and on into Sunday, but the reinforcing swell Sunday night will
once again bring increasing seas to many exposed waters.

A few isolated thunderstorms have remained over the waters east of
the Big Island. Anticipate these to die off over the next couple
of hours.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Saturday for Big Island Summits.

&&

AVIATION...Powell
MARINE...M Ballard
REST OF DISCUSSION...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:37 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 7, 3:43 PM HSTHigh Wind WatchHFOHawaii12 hr
Feb 7, 4:36 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 8, 3:47 AM HSTHigh Wind WarningHFOHawaii48 hr
Feb 8, 9:40 AM HSTSmall Craft AdvisoryHFO54 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.